View Full Version : MTX and Depression
02-11-2010, 04:47 PM
Anyone experience this with mtx? The day after my injection, I could have cared less what happened...so I guess that wasn't depression but it sure wasn't me either. I often care TOO much about things in life so I thought this may be a plus... until wednesday. I could not stop crying and feeling blue. Off and on all day, I just felt so yuck. And today I bawled like a baby for hours because I have just a touch of a yeast infection starting. I feel like such a drag! Like I took a debbie downer pill. I can't snap out of it! My headaches are GONE and that's nice, miraculous!, that alone should make me feel ecstatic, but I'm not all that thrilled. I still have pain but I've only had one dose. However I ought to be wanting to sing like a canary for not having headaches. Is the depression something that has less of a side effect with time? Or maybe I'm more depressed than I think? Maybe somewhere in the back of my mind I'm just really sad that I have to inject myself with low dose chemo to help control my over active immune system? And maybe because the rheumy said possible scleroderma too at my last visit which if that's what it is, it's in my THROAT?
Good Lord what's wrong with me NOW?! I'm so sick of symptoms! Someone please tell me this passes and as I keep using the mtx, it doesn't keep making me feel so yucky emotionally. The fatigue too...shouldn't that be gone by now? I have worse fatigue than I had starting out.
02-12-2010, 10:32 AM
I'm sorry that your week has been such a downer. I take my shot on Sunday evening, so Monday is a real down day for me. I spend all that day on the couch, not wanting to move. By Tuesday, I'm a bit better, and by Wednesday I feel great and full of energy, but I'm still in pain, especially my knees. This week, I felt great on Wednesday and went shopping most of the day. Then yesterday, I went out to lunch with friends, cooked and baked in the afternoon and then went to a meeting in the evening. By the time I dragged myself home at 10:30 last night I was in so much pain, I kept falling in the floor, and couldn't sleep last night. I'm spending the day on the couch today.
Taking MTX seemed to be quite a shock on my system, physically and emotionally, but the more I've taken it, the more I've gotten used to it. Maybe you can give it a try for a while and see how your body responds once it gets used to it. If you continue to feel more and more down all week, then talk to your doc.
02-12-2010, 05:33 PM
I'm sorry you've had such a rough week Marla. Falling down sure makes the pain worse. i'm glad you're taking care of yourself.
I'm still feeling so wiped out, sleep way too much, the thrush is worse, and today i've got a rattle in my chest. the nurse called and said not to take anymore mtx and called in diflucan and steroids, which i'll start once the yeast is under control. i'm so bummed that i was told not to take anymore mtx. the plaq did nothing for me but the mtx was too much. what does a person take that's in between that doesn't involve steroids?
i still can't shake the yucky depression. mtx has to be playing some role in it. i was okay before. Not on top of the world but okay. i'm not finding much on the net about mtx causing depression, but there are a lot of people asking the same question. i look forward to talking to my rheumy about all this but i have to wait till april. This sucks. I swear, I could win a brand new car and could care less. I hate this feeling.
02-13-2010, 06:34 PM
how high of a dose was your MTX? maybe they just need to lower your mtx dose?
02-13-2010, 06:54 PM
You poor thing. I am sorry you feel so icky.
I don't know if the MTX is to blame,but it sounds like it to me. Hopefully it gets better after your body is used to it.
02-13-2010, 09:28 PM
I agree with our Girl in Dallas. Maybe the doc needs to lower your dose of MTX. I know that when she tried to raise mine from 5cc to 6 cc, I felt like I was throwing up my guts, so we took it back to 5 and left it there.
Ask the rheumy lots of questions and then let us know.
02-15-2010, 10:32 PM
Hi all. The depression seems to be fading off so that seems to point to the mtx. I'm still weak and getting over infections, but I feel more like myself emotionally.
My dosage is 1 ml...don't know how many cc's that would be. I think that's the lowest dose there is, right?
Hubby says the nurse didn't say I can't try it anymore or anything like that...she just said don't do another dose and to get these infections under control. Which could mean never again or not for a while, I guess. I'm confused about it. I'll try to talk with my rheumy this week over the phone. I'd like to talk to the rheumy and not the nurse or through the nurse...so we understand where we're standing for now.
02-15-2010, 10:43 PM
you are on 1 ml, which is the highest dosage that you can take. It is the equivalent of 25 mg (pill form). i have heard of people taking 5 ml. and even 8 ml...so, maybe once the infection is over, you could try a lower dosage.
About the depression, remember me telling you about chocolate. I used to suffer through mondays just knowing that i had to take my shot that night, the little chocolate reward helped, but the reality of putting chemo into my body caused me some emotional problems as well.
Now, i have worked through that, and i just go and take my shot, and try not to dwell on it.
However, you have told me that you are very sensitive to different medications...i guess mtx is too much for your body. You might want to ask dr. kim about arava - like Oluwa takes...she and i talked about it some when i was in to see her a couple of weeks ago.
I hope your infections are healing, and i hope you are doing better today. I apologize for abandoning you. I did not do a very good job of holding your hand through this....
02-15-2010, 11:20 PM
Girl, don't you apologize to me for a thing... you have your plate full, bless your heart. ((((Hugs))))
So that's the highest dose...okay. I feel a little less bummed about it now. Thanks.
Maybe having to have to shoot that stuff into my body did play a part in it...could be a lot of the stressful stuff going on in my life too. Could have been all of that combined. But I do feel like it was just switched on Tuesday when I woke up... when I finally woke up, wow that stuff makes a person super sleepy! The blues are fading off now.
I think I'm gonna need something other than chocolate...although I love it, it's not THE thing for me. I was simply thrilled that we got through the injection that I didn't think about chocolate or anything after. lol. I wish you could have seen John and I on monday. lol. We must have did 3 or 4 do-overs before he injected it. We kept worrying about air bubbles even after tapping and we'd see none. We were both so nervous! That was a fiasco! lol. It didn't seem like it would be a big deal to do that at home until we got closer to MTX day. lol.
Do you think if I call to ask to speak to her about what to do next, I'll get to talk to her or her nurse?
02-16-2010, 10:06 AM
Wow, I'm surprised that your doc started you at such a high dose. I'm super-sensitive to meds, too. My doc started me on the lowest dose possible, and started increasing it from there. When I had a bad reaction, we backed it down and stayed there. Jeff and I were really nervous at first, too. He's been giving me the injections for about 8 months now, and it takes all of three minutes to do. He still hates doing it, just because he feels like he's causing me to feel bad.
It really helps to make it into a ritual. I always curl up on the couch with a cup of chai tea or hot chocolate after my shot. Jeff brings me a chocolate, or a favorite cookie, or pie or bread pudding, if I baked that weekend. We watch a bit of TV, or I quietly play with my computer, or I read until we're ready for bed.
Maybe if your doc has you to start over with a lower dose, it will work better for you, too.
02-16-2010, 11:23 AM
i hope you are feeling ok today.
when i first started, it really put me in a state of depression, but it was not chemical, it was the reality of my disease just hitting me in the face. My depression/pissed-offedness, started on Monday...it did not occur after the injection.
about talking to the dr. I think if you let her nurse know how nervous you are about everything, and if you specifically ask if she will call you back, i believe you will be able to get through to her. But, you know how busy she is, so it may take a bit...give it a try. They won't hate you.
i remember having to give amber her shots after her chemo treatments, and i was a nervous wreck...i dreaded giving her the shot more than i did anything else at the time. when i first started giving myself the shot, i was nervous again....now, i just fill and jab...no problems, no pain.
i do believe you should talk to her about reducing the dosage (after your infections are healed), before giving up completely.
at least discuss your options.